You are working in the Emergency Department and go to see your next patient. She is a 40 year old woman, thin, wearing athletic clothes, drenched in sweat and fidgeting excessively in the stretcher. She says she is an athletic trainer who was working with a client when she began to feel palpitations and passed out. She denies any chest pain and states this has never happened to her before. She has no significant medical or surgical history, has no allergies and takes no medications, though she admits she has been taking some 'weight loss supplements' she got from a friend. She also says that she recently has been dealing with “a sinus infection”.


You begin your assessment by examining the vitals and physical exam:

  • Vitals: P 168 | BP 82/64 | RR 20 | %Sat 98% (RA) | T 102.4 F
  • Physical Exam:
  • Gen - Appears distressed and agitated, A&Ox3
  • HEENT - exophthalmos, PERRLA, EOMI
  • CV - irregularly irregular and tachycardic, no murmurs, rubs or gallops
  • Pulm - Clear lungs bilaterally
  • Abd - Audible bowel sounds x 4, moderate tenderness in RUQ, no guarding, rebound or distension

Considering her symptoms, what studies are you most interested in reviewing? Which are most urgent?

An EKG is taken at the bedside. Click to View:

Because this patient is in new-onset atrial fibrillation, has likely been in this rhythm for <48 hours, and is unstable (SBP <90) DC cardioversion is the right answer. Atrial fibrillation, a narrow-complex irregular tachycardia, can be converted with 120-200J synchronized. If the patient had been stable, rate control could be attempted with beta blockers, such as metoprolol (5mg IV q5min) or non-dihydropyramidine calcium channel blockers, such as diltiazem (0.25mg/kg as 1st dose and 0.35mg/kg subsequently every ~ 10 min). Pharmacologic cardioversion in a patient with new onset atrial fibrillation is generally not indicated but if DC cardioversion was not possible could be attempted with antiarrhythmics such as amiodarone, digoxin, or procainamide.

 

What's going on?

Thyroid storm.

 

Thyroid storm often presents with the classic triad of high fever, exaggerated tachycardia and CNS dysfunction. Other presenting symptoms include muscle weakness, heat intolerance, tremor, psychosis, palpitations, hypertension, chest pain, dyspnea, nausea/vomiting. THyroid storm develops when a patient in a baseline hyperthyroid states (such as one taking exogenous thyroid hormone) is exacerbated by infection, surgery or trauma. The diagnoses of thyroid storm is usually made clinically but lab work will show elevated T3 and T4 and low TSH. Treatment of thyroid storm generally includes medications targeted against the thyroid gland (PTU or methimazole to block synthesis of thyroid hormone, inorganic iodine (Lugol’s solution) to prevent release of preformed hormone), medications targeting the peripheral effects of thyroid hormone (beta blockers like propanolol or esmolol and glucocorticoids), treatment of symptoms (acetaminophen for fever, fluid and electrolyte repletion) and, as always, treatment of the underlying cause.